Tennessee, 2021

Cold in Tennessee, February 13 to 21, 2021

February 13 to 21, 2021 · NWS MEG · 18 events in 18 counties and zones

An arctic airmass settled over the region in the wake of a departing winter storm. Snow cover combined with clear skies and diminishing winds to produce the coldest night across much of the Mid-South since 1989.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An arctic airmass settled over the region in the wake of a departing winter storm. Snow cover combined with clear skies and diminishing winds to produce the coldest night across much of the Mid-South since 1989. Several locations dropped below zero with wind chills reaching fifteen below on Tuesday morning, February 16th. High temperatures only reached the teens for the third day in a row across much of the Mid-South. The last time that happened in Memphis was January 1928.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 12, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Feb 12, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1126 PM CST Fri Feb 12 2021

.UPDATE...
See the 06z aviation discussion.

&&

.PREV DISCUSSION... /issued 1007 PM CST Fri Feb 12 2021/

UPDATE...

An expansive area of rain has developed over northeast
Mississippi in the past hour. As temperatures have now fallen
below freezing at Monroe County Airport, freezing rain is likely
the main precipitation type. This area of freezing rain isn't
currently captured well by the CAMS, but based on current trends
the event could last a few hours or more. Went ahead and issued a
Winter Weather Advisory for portions of northeast Mississippi,
including the Tupelo area through 8AM Saturday. Light ice
accumulations are possible, especially on elevated surfaces such
as bridges and overpasses.

In addition, single digits wind chills are on track for tomorrow
morning, with a few locations near the Missouri border possibly
falling to around 0F. The current HWO covers this well.

New zones and grids are now available.

AC3

PREV DISCUSSION... /issued 348 PM CST Fri Feb 12 2021/

DISCUSSION...

Arctic air continues to plunge into the Mid-South. Temperatures
range from the mid 20s to the mid 30s. Don't expect much change
tomorrow as cold air advection will continue across the area.
Highs will be similar to today. A weak shortwave may bring some
patchy freezing drizzle or rain to portions of Northeast
Mississippi into areas of West Tennessee near the Tennessee River
late tonight through noon time Saturday. Any accumulations will be
light, but overpasses and bridges could become slick. Have issued
a SPS highlighting the risk.

Another weak shortwave could bring another chance for freezing
rain into the same area late Saturday Night into Sunday morning.

By Sunday afternoon, light precipitation ahead of a potent upper
trof will begin to spread into Eastern Arkansas. Precipitation
would likely be in the form of freezing rain or sleet as a warm
layer just above the surface is apparent in model soundings. The
heavier winter precipitation will spread into the area Sunday
Night into Monday. Still too early to pinpoint exact amounts and
types. Right now, expect Northeast Arkansas, the Missouri
Bootheel, and Northwest Tennessee to see mainly snow with
significant accumulations possible. For the Memphis Metro area
northeastward into Jackson, Tennessee, precipitation will likely
start out as sleet before changing over to all snow. A lot will
depend on how quickly that warm layer above the surface erodes. If
it takes awhile, significant sleet accumulations could occur
somewhere in this corridor. However if it erodes quickly, then
changeover to snow will occur and heavier snow accumulations may
occur. Further to the southeast, freezing rain and sleet may
occur. There will likely be a corridor of heavy ice accumulations
somewhere across Northeast Mississippi into possibly West
Tennessee near the Tennessee River. Precipitation will likely turn
to all snow by Monday evening before tapering off west to east. A
Winter Storm Watch has been issued. Please stay tuned to the
latest forecasts.

Another winter storm will quickly follow the one Sunday Night into
Monday Night as another potent upper trof moves into the area
Wednesday into Thursday. Significant winter precipitation may
occur with this one as well, but too early to pinpoint
precipitation type and amounts. Again, stay tuned to the latest
forecasts through the weekend into early next week.

Bitterly cold wind chills will be possible every morning this
week.

KRM

&&

.AVIATION...
/06z TAFs/

Low MVFR and IFR conditions will continue much of tonight across
the Mid-South. Light FZRA/FZDZ will affect areas around TUP
through sunrise with otherwise dry conditions tomorrow. We do
anticipate the low clouds will persist tomorrow afternoon and
evening though some guidance continues to show some improvement
late. Winds will remain from the north at 10-15 kts through the
period.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Storm Watch from Sunday evening through Monday evening
     for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
     Mississippi-Phillips-Poinsett-St. Francis.

MO...Winter Storm Watch from Sunday evening through Monday evening
     for Dunklin-Pemiscot.

MS...Winter Storm Watch from Sunday evening through Monday evening
     for Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-
     Itawamba-Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-
     Prentiss-Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-
     Union-Yalobusha.

     Winter Weather Advisory until 8 AM CST Saturday for Calhoun-
     Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-
     Tishomingo.

TN...Winter Storm Watch from Sunday evening through Monday evening
     for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
     Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 12, 9:36 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
936 PM CST Fri Feb 12 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-140545-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
936 PM CST Fri Feb 12 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for portions of northeast
Mississippi through Saturday morning. Light accumulations of freezing
rain and freezing drizzle may create slick roadways, especially
on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind chill values will fall into the single digits at times
through Wednesday. Below zero wind chills are possible across
mainly northern areas of the Mid-South Sunday through Tuesday
mornings.

There is increasing confidence in a significant winter storm late
Sunday into Monday. Significant accumulations of snow, sleet and
ice are possible across much of the Mid-South.

Another round of winter weather is possible Wednesday into
Thursday.

Please refer to the latest forecasts in the coming days for
details regarding the evolution of the cold air surge and
potential wintry weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

AC3

In the hours before

Local storm report, Feb 12, 11:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 PM CST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     FREEZING RAIN    AMORY                   33.99N  88.48W
02/12/2021  U0.00 INCH       MONROE             MS   LAW ENFORCEMENT

            ICY SPOTS DEVELOPING ON BRIDGES ACROSS MONOROE COUNTY
            DUE TO LIGHT FREEZING RAIN AND FREEZING DRIZZLE.

&&

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Shelby

When
February 13, 12:00 AM CST to February 20, 9:00 AM CST
Where
Shelby forecast zone
Deaths
2 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
ASOS
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Record cold settled over Shelby County in mid-February. Thin ice formed on area ponds. A boy was killed and a girl was injured when they fell through the ice on a pond near Millington during the morning of February 14th. There were several deaths due to exposure to the cold. Temperatures dropped to around zero degrees during the morning of February 16th. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Lake

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Lake forecast zone
Reported by
ASOS
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Obion

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Obion forecast zone
Reported by
ASOS
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Weakley

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Weakley forecast zone
Reported by
ASOS
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Henry

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Henry forecast zone
Reported by
ASOS
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Dyer

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Dyer forecast zone
Reported by
ASOS
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Gibson

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Carroll

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Carroll forecast zone
Reported by
ASOS
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Lauderdale

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Crockett

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Crockett forecast zone
Reported by
ASOS
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Tipton

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Tipton forecast zone
Reported by
ASOS
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Haywood

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Haywood forecast zone
Reported by
ASOS
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Madison

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Henderson

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Henderson forecast zone
Reported by
ASOS
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Fayette

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Fayette forecast zone
Reported by
ASOS
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Hardeman

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Hardeman forecast zone
Reported by
ASOS
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, Chester

When
February 16, 3:00 AM CST to 9:00 AM CST
Where
Chester forecast zone
Reported by
ASOS
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Temperatures dropped to around zero degrees. Wind chills dropped as low as 15 degrees below zero.

Cold/Wind Chill, McNairy

When
February 16, 3:00 AM CST to February 21, 11:00 AM CST
Where
McNairy forecast zone
Deaths
0 direct, 1 indirect
Reported by
ASOS
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Very cold temperatures settled over the region in mid-February. Temperatures dropped to around zero degrees on the morning of February 16th and wind chills dropped as low as 15 degrees below zero. Thin ice formed on area ponds. A young girl drowned when she fell through the ice on a small pond while sledding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Shelby2021-02-1410MaleIn WaterIndirect
Cold/Wind Chill, Shelby2021-02-20MaleOutside/Open AreasDirect
Cold/Wind Chill, Shelby2021-02-1366FemalePermanent HomeDirect
Cold/Wind Chill, McNairy2021-02-217FemaleIn WaterIndirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944215, 944202, 944203, 944204, 944205, 944206, 944207, 944208, 944209, 944210, 944211, 944212, 944213, 944214, 944216, 944217, 944218, 944327.